Illinois, 2013

Cold in Illinois, December 17, 2013

December 17, 2013 · NWS LOT · 1 event in 1 county or zone

Overnight lows dropped to 16 F at O'Hare on December 17th. An elderly man was found dead in his home with hypothermia and cold exposure contributing factors.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Overnight lows dropped to 16 F at O'Hare on December 17th. An elderly man was found dead in his home with hypothermia and cold exposure contributing factors.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 16, 11:54 PM CST, 6 minutes earlier.

Area forecast discussion, Dec 16, 11:54 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1154 PM CST MON DEC 16 2013

.DISCUSSION...
830 PM CST

CHARACTERISTIC OF THIS YOUNG 2013-2014 WINTER...ONE WEATHER ISSUE
DEPARTS AND ANOTHER QUICKLY FOLLOWS ON ITS HEELS. NOT ONLY IS THAT
NEXT ISSUE THE BRIEF SHOT OF SNOW TUESDAY MORNING...BUT ALSO
FREEZING FOG FOR AREAS ALONG AND SOUTH OF HIGHWAY 24 DURING THIS
EVENING. WE ISSUED A SPECIAL WEATHER STATEMENT FOR BOTH.

GOES WATER VAPOR SATELLITE AND UPPER AIR ANALYSES INDICATE THE
SHORT WAVE OF THE EARLIER SNOW IS HEADING EAST OVER LAKE MI ON A
STRONG 80 KT 500MB JET MAX. THE MAIN PRESSURE FALLS ARE LOCATED
EVEN FURTHER NORTH ACROSS THE FAR NORTHERN GREAT LAKES...SO THE
SURFACE REFLECTION ACROSS OUR AREA HAS BEEN WEAK. THIS HAS HELPED
ALLOW FOR SATURATION IN THE LOW-LEVELS AND THE INABILITY TO ADVECT
IT AWAY. BOTH THE 00Z DVN AND ILX SOUNDINGS SHOWED STRONG
INVERSIONS OF AROUND 7C WITH NEARLY COMPLETE SATURATION BELOW.
SATELLITE AND OBSERVATIONS CORRELATE WITH THIS LOW-LEVEL MOISTURE
WELL...DEPICTING LOW VISIBILITIES ACROSS CENTRAL IL.

LAW ENFORCEMENT HAS REPORTED THIS ALONG WITH ICY ROADS IN FORD AND
BENTON COUNTIES AS TEMPERATURES ARE WELL BELOW FREEZING. ITS NOT
IMPOSSIBLE THERE IS A LITTLE DRIZZLE IN THIS MUCK AS WELL GIVEN
THE DECENT WIND FLOW AND SLIGHT ASCENT AT AND JUST ABOVE THE
INVERSION LEVEL. EVENTUALLY WESTERLY SURFACE WINDS DO INCREASE
SOME AS THE PRESSURE GRADIENT TIGHTENS OVERNIGHT. RAP AND HRRR
VISIBILITY AND CIG FORECAST DO TRY TO SHOW THE VERY LOW SATURATION
ADVECTING EAST BY EARLY OVERNIGHT AND THAT SEEMS
REASONABLE...THOUGH THEY COULD BE A LITTLE HASTY WITH THAT. GIVEN
THE SOMEWHAT LIMITED EXPECTED DURATION AND REPORTS OF VISIBILITY
NOT BEING AS LOW AS ONE QUARTER MILE IN OUR FORECAST AREA...HAVE
JUST GONE WITH AN SPS AS OPPOSED TO AN ADVISORY.

NEXT QUICK MOVING CLIPPER IS SEEN IN NW MN ON WATER VAPOR AND IS
ON A PATH FOR THE CWA BY DAYBREAK. THE GOING TIMING IN THE GRIDS
LOOKS GREAT COMPARED TO SHORT TERM/HIGH RES GUIDANCE WHICH SEEMED
TO HAVE HANDLED TODAYS SIMILAR EVENT WELL. RATIOS LOOK HIGHER WITH
THE TUE MORNING EVENT THAN TODAY...AND THE LATEST LOCAL 8KM ARW
DOES SHOW A COUPLE HOURS OF NEAR 25:1 RATIOS WHICH MAY BE A BIT
HIGH...BUT DO AT LEAST INDICATE THAT BURST POTENTIAL DURING RUSH
HOUR. TIMING AND MAGNITUDE OF WIND GUST INCREASE STILL LOOKS
REPRESENTATIVE AND THE FORECAST SPEEDS SHOULD BE ENOUGH TO
REALIZE PATCHY BLOWING OF THE FRESH SNOWFALL IN OPEN AREAS.

MTF

//PREV DISCUSSION...
305 PM CST

NUMEROUS FORECAST CONCERNS GOING THROUGH THE WEEKEND AS THE UPPER
FLOW PATTERN SHIFTS FROM FAVORING NORTHWEST FLOW AND PERIODIC
CLIPPERS TO A SOUTHWESTERLY FLOW SUPPORTING A BRIEF WARM UP FOLLOWED
BY THE POTENTIAL FOR STRONGER SOUTHWEST SYSTEMS.

EARLY AFTERNOON WATER VAPOR IMAGERY SHOWS A BROAD TROUGH OVER MOST
OF THE U.S. WITH BROAD RIDGING COMING OVER THE WEST COAST OF NORTH
AMERICA. EMBEDDED IN THE BROAD TROUGH ARE A SERIES OF WAVES...THE
FIRST OF WHICH IS ENTERING THE LOCAL AREA BRINGING BANDS OF SNOW.
THE NEXT WAVE OF NOTE IS MORE SUBTLE AS IT MOVES SOUTHEAST ACROSS
THE CENTRAL ALBERTA/SASKATCHEWAN BORDER AND GENERATES SNOW INTO
NORTHEASTERN MONTANA. THIS WAVE WILL MOVE INTO THE LOCAL AREA
TOMORROW MORNING. OTHERWISE...THE PATTERN WILL BECOME LESS AMPLIFIED
DURING MID WEEK AS THE MAIN UPPER TROUGH PUSHES EAST FOLLOWED BY THE
BROAD RIDGING CURRENTLY TO THE WEST.

TONIGHT AND TUESDAY...THE CURRENT CLIPPER WILL BE DEPARTING THE AREA
THROUGH THE EARLY EVENING HOURS BRINGING SNOW TO AN END AND TURNING
WINDS WESTERLY. ATTENTION TURNS TO THE MORE SUBTLE WAVE MOVING
SOUTHEAST ACROSS THE CENTRAL ALBERTA/SASKATCHEWAN BORDER AND A
SURFACE LOW TO THE EAST OF THE WAVE OVER MANITOBA WHICH WILL ALSO
MOVE SOUTHEAST WITH THE CENTER TRACKING INTO WESTERN ONTARIO TUESDAY
MORNING. A COLD FRONT WILL TRAIL THE LOW AND PUSH ACROSS THE LOCAL
AREA DURING THE MORNING. ANOTHER ROUND OF SNOW WILL LIKELY ACCOMPANY
THE PASSAGE OF THE UPPER WAVE AND SURFACE COLD FRONT. GUIDANCE
CONTINUES TO SHOW A RANGE OF SOLUTIONS WITH THE EXTENT/AMOUNT OF THE
PRECIP ACROSS THE AREA BUT GENERALLY HAS BEEN MORE BULLISH WITH
SNOWFALL COVERAGE OVER THE AREA THAN EARLIER RUNS. THIS FALLS IN
LINE WITH THE OBSERVED TRENDS OF THE CLIPPER LAST NIGHT AND THE ONE
CURRENTLY CROSSING THE AREA AND SEE LITTLE TO SUPPORT HAVING
DIFFERENT EXPECTATIONS FOR THIS NEXT ONE. WILL CONTINUE WITH THE
HIGH POPS ACROSS THE NORTHERN QUARTER TO THIRD OF THE AREA...WITH
THE FOCUS FOR MOST INTENSE AND LONGEST DURATION OF SNOW ALONG AND
NORTH OF A ROCKFORD TO CHICAGO TO VALPARAISO LINE...WHILE LIGHTER
SNOW FALLS TO THE SOUTH OF THIS LINE. THE UPPER WAVE LOOKS TO BE
SLIGHTLY WEAKER THAN THE ONE CURRENTLY CROSSING THE AREA BUT DOES
LOOK TO STRENGTHEN A BIT AS IT APPROACHES IN CONJUNCTION WITH A
BETTER ALIGNMENT OF THE LEFT EXIT OF AN UPPER JET. MODEL GUIDANCE
SHOWS A RANGE OF SNOWFALL AMOUNTS FROM VERY LITTLE TO A FEW INCHES
AND EVEN DIFFERS IN THE MAGNITUDE OF FORCING RELATIVE TO THE FAVORED
CRYSTAL GROWTH REGION. AT THIS POINT FEEL THE BEST ROUTE IS TO STICK
WITH THE OBSERVED TRENDS OF RECENT CLIPPERS AND ACCOUNT FOR THE
EXPECTATION OF SOME BETTER ORGANIZATION OF THE UPPER WAVE AND
FAVORED JET PLACEMENT. WITH THIS IN MIND FEEL THAT IT IS LIKELY THAT
NORTHERN PORTIONS OF THE AREA WILL SEE ANOTHER 1 TO POSSIBLY 2 INCH
EVENT WITH HIGH SNOW RATIOS. STEEP MID LEVEL LAPSE RATES AND GOOD
FORCING IN THE SNOW GROWTH ZONE SIMILAR TO TODAY SUPPORT
ACCUMULATION RATES OF 0.5 TO 0.75 IN/HR. CONTINUED WITH A SNOW RATIO
OF 16-18:1 OVERALL. MAY BE ABLE TO USE AMOUNTS/RATIOS/RATES FROM THE
CURRENT SNOW TO BETTER REFINE FOR THE MORNING. TIMING-WISE...SNOW
SHOULD MOVE INTO THE NORTHWEST PART OF THE AREA TOWARD DAYBREAK AND
THE CHICAGO METRO RIGHT AROUND OR JUST AFTER DAYBREAK THEN EXIT TO
THE EAST DURING THE LATE MORNING HOURS. THE PASSAGE OF THE COLD
FRONT WILL BRING A SHIFT TO NORTHWEST WINDS WHICH WILL INCREASE WITH
GUSTS PUSHING 35-40 MPH FROM LATE MORNING THROUGH THE AFTERNOON
LEADING TO BLOWING SNOW. HIGHS SHOULD BE RIGHT AROUND 30...THOUGH
THERE COULD BE A SLIGHT DECREASE IN TEMPS IN THE AFTERNOON WITH SOME
COOL ADVECTION BUT CLEARING SKIES AND SUNSHINE MAY OFFSET THIS. LOWS
TUESDAY NIGHT SHOULD FALL INTO THE MID TEENS WITH WINDS DIMINISHING
AND TURNING SOUTHWEST.

WEDNESDAY THROUGH FRIDAY...THE UPPER TROUGH CARVED OUT BY THE SERIES
OF CLIPPERS WILL SWING TO THE EAST AND OFF THE NEW ENGLAND COAST
WEDNESDAY ALLOWING FOR BROAD UPPER RIDGING TO SPREAD ACROSS THE
U.S. THIS WILL BRING A PUSH OF MID LEVEL WARM ADVECTION TO THE
REGION WEDNESDAY INTO THURSDAY WITH H85 TEMPS WARMING TO AROUND +6C
OR SO AND H92 TEMPS WARMING JUST ABOVE 0C. THIS WILL ALLOW FOR
SURFACE WARMING AS WELL BUT SNOW COVER WILL BE ONE LIMITING FACTOR.
TEMPS WEDNESDAY WILL BE TRICKY BECAUSE ASIDE FROM SOME MID LEVEL WAA
CLOUDS EARLY THERE WILL LIKELY BE AT LEAST SOME SUN AS WELL AS A
STRONG SOUTHWEST WIND. BOTH OF THESE POINT TOWARD WARMER HIGHS GIVEN
THAT THE LOWER ATMOSPHERE WILL STILL BE RELATIVELY DRY. THIS SHOULD
ALLOW MOST AREAS TO WARM TO OR JUST ABOVE FREEZING. BY THURSDAY...AN
UPPER TROUGH WILL BE WORKING INTO THE WESTERN U.S. WITH THE UPPER
FLOW SPLITTING INTO TWO STREAMS AS THE TROUGH DIGS SOUTH AND CUTS
OFF OVER OR JUST OFF THE CALIFORNIA COAST. HEIGHT FALLS AHEAD OF
THIS TROUGHING WILL LEAD TO SURFACE LOW PRESSURE DEVELOPMENT ACROSS
THE CENTRAL/SOUTHERN ROCKIES WITH AN INVERTED TROUGH AXIS EXTENDING
NORTHEAST ACROSS THE LOCAL AREA. DEEP LAYER MOISTURE WILL BE
INCREASING THURSDAY LEADING TO PRECIP CHANCES...ESPECIALLY LATER IN
THE DAY WITH LOW LEVEL MOIST ADVECTION ACTING ON THE SNOW PACK TO
LIKELY GENERATE FOG. THIS WILL PROBABLY KEEP TEMPS IN THE MID TO
UPPER 30S. PRECIP MAY END UP BEING MORE DRIZZLE THAN FALLING PRECIP
THROUGH THE DAY AND POSSIBLY THE EVENING/OVERNIGHT. THE UPPER FLOW
LOOKS TO REMAIN SPLIT WITH NORTHERN STREAM ENERGY KICKING THE
SURFACE LOW NORTHEAST RIGHT ACROSS THE AREA THURSDAY NIGHT AND
FRIDAY MORNING. THIS WILL ALSO BRING A COLD FRONT THOUGH THE AREA
EARLY FRIDAY. ANY RAIN WILL LIKELY TURN TO A MIX OR ALL SNOW FRIDAY
MORNING. OVERALL PRECIP AMOUNTS LOOK LIGHT WITH WEAK OR DISJOINTED
FORCING. HIGHS FRIDAY WILL LIKELY BE EARLY THEN FALL THROUGH THE
DAY.

SATURDAY THROUGH MONDAY...THIS PERIOD BEARS WATCHING AS ENERGY FROM
THE SOUTHERN STREAM CUTOFF UPPER LOW IS EXPECTED TO KICK NORTHEAST
THIS WEEKEND AS A REINFORCING UPPER TROUGH MOVES SOUTHEAST INTO THE
NORTHERN PLAINS. THIS WILL LIKELY SEND A SURFACE LOW AND/OR INVERTED
TROUGH NORTHEAST WITH RECENT GUIDANCE BRINGING IT SOUTHEAST OF THE
AREA. RIGHT NOW THE FAVORED TIME FOR THE SYSTEM TO BRING PRECIP TO
THE AREA WOULD BE LATER SATURDAY INTO SUNDAY. GIVEN THE PRECEDING
SHIFT IN THE UPPER FLOW TO A MORE ZONAL PATTERN AHEAD OF THE
TROUGHED FLOW...THERMAL FIELDS WILL BE MORE CRITICAL IN THAT THEY
WILL LIKELY BE WARM ENOUGH FOR A RANGE OF PRECIP TYPES TO OCCUR
DEPENDING ON WHERE THE LOW TRACKS. OVERALL SYSTEM STRENGTH AND
MOISTURE FEED SUPPORT HIGHER END PRECIP AMOUNTS WITH AFFECTED AREAS
DEPENDING ON THE TRACK. STILL VERY EARLY TO HAVE MUCH CONFIDENCE IN
DETAILS GIVEN THE EVOLUTION OF UPPER FLOW THAT NEEDS TO TAKE PLACE
IN THE MEANTIME BUT THERE LOOKS TO BE A GOOD CHANCE FOR A SYSTEM TO
BE AFFECTING THE REGION.

MDB

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 06Z...

* MVFR CIGS WITH PERIODS OF IFR PSBL OVERNIGHT. MVFR PERSISTS
  THROUGH THE MORNING.

* SNOW RETURNS ARND 12Z WITH VSBY DROPPING TO AROUND A MILE. BRIEF
  REDUCTIONS TO BELOW 1 SM PSBL.

* STRONG WEST WINDS SET UP LATE IN THE MORNING THROUGH THE
  AFTN...20 KT GUSTING TO ARND 30 KT.

JEE

//DISCUSSION...UPDATED 06Z...

A LOW PRESSURE TROUGH IS OVER THE REGION WITH THE PARENT LOW OVER
SOUTH CENTRAL CANADA. ANOTHER UPPER LEVEL WAVE WILL APPROACH FROM
THE NW EARLY THIS MORNING KICKING OFF MORE SNOW. CIGS ARE
CURRENTLY MVFR WITH THE ONLY IFR SITES BEING RFD AND GYY. NOT SURE
HOW THE WIDESPREAD IFR CIGS WEST AND SOUTH OF THE TERMINALS ARE
STAYING OUT OF THE TERMINALS...BUT BETTING NO ONE IS COMPLAINING.
WHILE THE OBS ARE NOT SHOWING IFR...KEPT THE TEMPOS GOING WITH IFR
THROUGH THE MORNING. VSBYS HAVE ALSO COME UP WITH THE FOG
REMAINING ALSO TO THE SOUTH AND WEST OF THE TERMINALS. THIS IS
PROBABLY DUE TO THE SLIGHTLY DRIER AIR OVER THE TERMINALS.

WEST WINDS WILL PICK UP AS THE GRADIENT TIGHTENS...SO THINKING ALL
SITES OTHER THAN RFD SHOULD REMAIN VFR OVERNIGHT. THE SNOW ARRIVES
AROUND DAYBREAK AT RFD AND IT SHOULD BE ANOTHER QUICK SYSTEM.
FORCING LOOKS DECENT IN THE SNOW GROWTH ZONE...SO THINKING 1 1/2SM
IS STILL REASONABLE. MAY SEE A BRIEF PERIOD OF HEAVIER AND LESS
THAN 1 SM VSBY...BUT NOT ENTIRELY SURE WHERE IN THE SNOW WINDOW
THIS WOULD OCCUR. WILL LIKELY ADD A TEMPO FOR REDUCED VSBY LATER.

WINDS REALLY RAMP UP BY MID MORNING WITH GUSTS ARND 30 KT
EXPECTED. THE ADDED MIXING WILL HELP LIFT CIGS TO VFR WITH VFR
CONDITIONS EXPECTED FOR THE REST OF THE PERIOD. GUSTS DIMINISH IN
THE AFTN WITH WINDS BCMG SW BY WEDNESDAY MORNING.

JEE

//ORD AND MDW CONFIDENCE...UPDATED 06Z...

* HIGH CONFIDENCE IN CIG TRENDS...LOW CONFIDENCE OF IFR CIGS
  RETURNING OVERNIGHT.

* HIGH CONFIDENCE IN SNOW TOMORROW.

* MEDIUM CONFIDENCE IN VSBY FALLING TO BELOW 1SM IN SNOW...BUT
  LOW CONFIDENCE IN THE TIME WINDOW.

* HIGH CONFIDENCE IN ALL OTHER FORECAST ELEMENTS.

JEE

//OUTLOOK FOR ORD/MDW FOR 12Z WEDNESDAY-12Z MONDAY...UPDATED 00Z...

WEDNESDAY...VFR.

THURSDAY...CHANCE OF RAIN W/ FOG.

FRIDAY...CHANCE OF RAIN OR SNOW BECOMING ALL SNOW BY THE
AFTERNOON.

SATURDAY...CHANCE OF SNOW.

SUNDAY...CHANCE OF SNOW.

RODRIGUEZ

&&

.MARINE...
204 PM CST

A SERIES OF DISTURBANCES WILL LEAD TO SEVERAL WIND SHIFTS THROUGH
THE REMAINDER OF THE WEEK...AS WELL AS A BRIEF PERIOD OF GALES WHICH
IS EXPECTED TUESDAY. TODAY HIGH PRESSURE IS STARTING TO DRIFT EAST
OF LAKE MICHIGAN WITH SOUTHWEST FLOW INCREASING IN ADVANCE OF AN
APPROACHING COLD FRONT. THIS FIRST FRONT WILL MOVE ACROSS LAKE
MICHIGAN WITH WINDS VEERING TO WESTERLY OVERNIGHT. A SECOND FRONT
WILL BE RIGHT ON ITS HEELS THOUGH...AND WILL PUSH ACROSS LAKE
MICHIGAN TUESDAY AFTERNOON WITH WINDS SHIFTING NORTHWESTERLY. A
BETTER SURGE OF COLD AIR WILL BE ASSOCIATED WITH THIS SECOND
FRONT...AS WELL AS A TIGHTER PRESSURE GRADIENT WITH A MODERATE RIDGE
BUILDING ALONG THE MISSISSIPPI VALLEY...LEADING TO A PERIOD OF WEST
TO NORTHWEST GALES...PARTICULARLY ACROSS THE SOUTH HALF OF THE LAKE.
GALES WILL DIMINISH TUESDAY NIGHT AND WINDS WILL BEGIN TO BACK TO
THE SOUTHWEST WEDNESDAY AS THE RIDGE PROGRESSES EAST ACROSS LAKE
MICHIGAN. SOUTHWEST WINDS FRESHEN UP AGAIN WEDNESDAY NIGHT AS YET
ANOTHER FRONT IS POISED TO SWEEP ACROSS THE LAKE EARLY THURSDAY.
MODERATE NORTHERLY FLOW IS EXPECTED FRIDAY BEHIND THE FRONT AS
ANOTHER LOW PRESSURE SKIRTS TO THE EAST...JUST SOUTH OF THE
GREAT LAKES.

BMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...GALE WARNING...LMZ080-LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ744-
     LMZ745-LMZ777-LMZ779-LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-
     LMZ878...9 AM TUESDAY TO 9 PM TUESDAY.

     SMALL CRAFT ADVISORY...LMZ740-LMZ741-LMZ742-LMZ743...9 AM
     TUESDAY TO MIDNIGHT WEDNESDAY.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Dec 16, 9:58 PM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
958 PM CST MON DEC 16 2013

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
180400-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
958 PM CST MON DEC 16 2013 /1058 PM EST MON DEC 16 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...OVERNIGHT.

AREAS OF FREEZING FOG CAUSING SOME SLICK ROADWAYS WILL BE SEEN
ACROSS PARTS OF CENTRAL ILLINOIS AND NORTHWEST INDIANA...MAINLY
SOUTH OF THE KANKAKEE RIVER VALLEY.

IN ADDITION...THERE IS A SLIGHT CHANCE OF FREEZING DRIZZLE
THROUGH EARLY OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER SYSTEM WILL QUICKLY MOVE ACROSS THE AREA TUESDAY MORNING
BRINGING A PERIOD OF MODERATE SNOW TO AREAS MAINLY NORTH OF A
PONTIAC TO RENSSELAER LINE THROUGH THE MORNING. A QUICK 1 TO
POSSIBLY 2 INCHES OF ACCUMULATION IS POSSIBLE. WEST TO NORTHWEST
WINDS WILL INCREASE AND GUST 35 TO 40 MPH FROM LATE MORNING
THROUGH THE AFTERNOON CAUSING SOME BLOWING AND DRIFTING OF SNOW.

A WINTRY MIX OF PRECIPITATION IS POSSIBLE AGAIN ON THURSDAY...
WITH PRECIPITATION CHANCES CONTINUING INTO SATURDAY. PERIODS OF
SNOW...RAIN...AND DRIZZLE ARE LIKELY FOR THURSDAY AND FRIDAY
BEFORE TRANSITIONING OVER TO ALL SNOW FRIDAY NIGHT. THE EXACT
LOCATION OF A RAIN TO SNOW DEMARCATION LINE IS QUITE UNCERTAIN AT
THIS TIME...ESPECIALLY DURING THE DAYTIME HOURS. WIDESPREAD SNOW
IS POSSIBLE SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS TO THE NATIONAL
WEATHER SERVICE CHICAGO.

&&

LMZ740>745-180400-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
958 PM CST MON DEC 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...OVERNIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HIGH WINDS AND WAVES WILL RESULT IN HAZARDOUS CONDITIONS FOR
SMALL CRAFT TUESDAY INTO EARLY TUESDAY EVENING FOR ALL NEARSHORE
WATERS. GALE FORCE WINDS WILL OCCUR LATE TUESDAY MORNING THROUGH
EARLY EVENING EAST OF GARY.

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE POSSIBLE AGAIN WEDNESDAY
AFTERNOON FOR ALL NEARSHORE WATERS.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-180400-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
958 PM CST MON DEC 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...OVERNIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

GALE FORCE WINDS WILL OCCUR TUESDAY...MAINLY ACROSS THE SOUTHERN
HALF OF THE LAKE.

&&

MTF

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Local storm report, Dec 16, 6:05 PM CST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
605 PM CST MON DEC 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             3 SW MIDWAY AIRPORT     41.75N 87.79W
12/16/2013  M0.5 INCH        COOK               IL   CO-OP OBSERVER

            TOTAL SINCE 3 PM. 0.03 LIQUID EQUIVALENT.

&&

MTF
Special weather statement, Dec 16, 6:58 PM CST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
658 PM CST MON DEC 16 2013

ILZ003>006-008-010>014-019>023-INZ001-002-010-011-171030-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DUPAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LAKE IN-PORTER-NEWTON-
JASPER-
INCLUDING THE CITIES OF...ROCKFORD...BELVIDERE...WOODSTOCK...
WAUKEGAN...OREGON...DIXON...DEKALB...AURORA...WHEATON...CHICAGO...
OTTAWA...OSWEGO...MORRIS...JOLIET...KANKAKEE...GARY...
VALPARAISO...MOROCCO...RENSSELAER
658 PM CST MON DEC 16 2013

...ANOTHER QUICK HITTING SHOT OF SNOW TUESDAY MORNING...

A SYSTEM SIMILAR TO THE ONE ON MONDAY AFTERNOON WILL MOVE ACROSS
NORTHERN ILLINOIS AND NORTHWEST INDIANA ON TUESDAY MORNING
BRINGING ANOTHER QUICK BURST OF SNOW. THIS WILL ALSO LIKELY BRING
TEMPORARY MODERATE TO HEAVY SNOWFALL RATES. SNOW SHOULD ARRIVE IN
THE ROCKFORD AREA BY ABOUT SUNRISE...AND THE CHICAGO AREA SOON
AFTER SUNRISE. A QUICK ONE TO POSSIBLY TWO INCHES COULD
ACCUMULATE IN A FEW HOUR TIME PERIOD ACROSS THESE AREAS...WITH
LESSER AMOUNTS TO THE SOUTH.

THE MAIN CONCERN WILL BE THE IMPACT ON THE MORNING COMMUTE IN
BOTH ROCKFORD AND THE CHICAGO METRO AREA WITH MODERATE TO BRIEFLY
HEAVY SNOW OCCURRING. THOSE NEEDING TO TRAVEL SHOULD PLAN FOR
POTENTIAL LONGER COMMUTE TIMES.

IN ADDITION...THE SNOW WILL HAVE AN EVEN LIGHTER WATER CONTENT AND
BE SUSCEPTIBLE TO BLOWING...MAINLY IN OPEN AREAS...AS NORTHWEST
WINDS INCREASE LATER TUESDAY MORNING INTO THE AFTERNOON.

MDB/MTF

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Special weather statement, Dec 16, 7:27 PM CST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
727 PM CST MON DEC 16 2013

ILZ032-033-039-INZ019-170600-
LIVINGSTON-IROQUOIS-FORD-BENTON-
INCLUDING THE CITIES OF...PONTIAC...WATSEKA...PAXTON...FOWLER
727 PM CST MON DEC 16 2013 /827 PM EST MON DEC 16 2013/

...FREEZING FOG THIS EVENING...

MOIST CONDITIONS AND LIGHT WINDS HAVE ALLOWED FOR FOG TO DEVELOP
ACROSS CENTRAL ILLINOIS AND PARTS OF WESTERN INDIANA. SOME OF
THIS FOG IS DENSE REDUCING VISIBILITY TO AROUND ONE QUARTER OF A
MILE. DUE TO TEMPERATURES WELL BELOW FREEZING...ICING ON ROADWAYS
HAS BEEN REPORTED AND IS LIKELY TO CONTINUE THROUGH MIDNIGHT OR
SO. SOME AREA ROADWAYS THIS MAY IMPACT INCLUDE INTERSTATES 55 AND
57...AND U.S. HIGHWAYS 24 AND 41.

BY EARLY OVERNIGHT...AN INCREASE IN WESTERLY WINDS IS EXPECTED TO
GRADUALLY DISSIPATE THE FOG...THOUGH ICY CONDITIONS MAY PERSIST
ON UNTREATED ROADWAYS THROUGH DAYBREAK.

MTF

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Local storm report, Dec 16, 7:45 PM CST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
745 PM CST MON DEC 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     SNOW             WOODSTOCK               42.31N 88.44W
12/16/2013  M1.5 INCH        MCHENRY            IL   CO-OP OBSERVER

            SUPPLEMENTAL COOP OBSERVER. 7 INCHES ON GROUND

&&

ACS
Local storm report, Dec 16, 8:57 PM CST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
857 PM CST MON DEC 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     SNOW             NORTHBROOK              42.13N 87.83W
12/16/2013  M1.2 INCH        COOK               IL   TRAINED SPOTTER

0800 PM     SNOW             HIGHLAND PARK           42.18N 87.81W
12/16/2013  M0.9 INCH        LAKE               IL   TRAINED SPOTTER

&&

MTF
Local storm report, Dec 16, 8:59 PM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
859 PM CST MON DEC 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             OHARE AIRPORT           41.98N 87.90W
12/16/2013  M0.5 INCH        COOK               IL   OFFICIAL NWS OBS

0600 PM     SNOW             ROCKFORD                42.27N 89.06W
12/16/2013  M1.0 INCH        WINNEBAGO          IL   OFFICIAL NWS OBS

0600 PM     SNOW             ROMEOVILLE              41.65N 88.09W
12/16/2013  M0.8 INCH        WILL               IL   OFFICIAL NWS OBS

&&

MTF

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Cook

When
December 17, 12:00 AM CST to 11:59 PM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Cook2013-12-1767MalePermanent HomeDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505465.